• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

How long before Depakote starts working?

Wish4TheNight

Wish4TheNight

Well-known member
Joined
Dec 6, 2020
Messages
110
Location
that pale blue dot
I've recently started Depakote for bipolar with currently mixed symptoms. I've taken it for two days now but notice no difference. It has no effect on my sleep whatsoever. No side effects either. How soon will it start to kick in?
I'm on 300 mg, that's a low dose. Do I simply need an increase?
This mixed shit is killing me...
 
Wishbone

Wishbone

Well-known member
Joined
Apr 20, 2019
Messages
888
Location
England
I wish I could help Wish, but I can't bloody remember! I went up and up and up until I got to the predetermined level that my psych aimed for (which is over 1000mg) and had zero problems and felt fine, it just felt seemless. It won't be yet though, probably at least a week before you feel anything, but possibly longer, and it may well be that you need to increase in a couple of weeks or so. Try and keep yourself as relaxed as possible and as unburdened as possible in the meantime, avoiding stressors where you can, as the mixed states can be really horrible and you can be unpredictable. Play it safe for the time being.

Hopefully someone else will have a better recollection than mine! (sorry!)
 
Wish4TheNight

Wish4TheNight

Well-known member
Joined
Dec 6, 2020
Messages
110
Location
that pale blue dot
Oh but you did help! Now I know I need to give it at least a week. So I'll impatiently wait. I'm happy that I have no side effects and that that was your experience too. I feared that no side effects meant no effect as well.
Like you said I feel inpredictable, I can be hyper for a few hours and then crash and feel like I could sleep, but then I can't sleep.
It's wearing me down. Plus the constant "brain fog" / headache... Mehh. This sucks. I'd rather just be depressed.
 
Wishbone

Wishbone

Well-known member
Joined
Apr 20, 2019
Messages
888
Location
England
Tip of the iceberg! It gets much worse. Just count yourself lucky you aren't experiencing the full force of relentless agitated mania and suicidality all in one shot. I don't know that there's much worse than that on this earth.

But just as I said about the effects needing time, side-effects may also come in time when it's well established in your system. You might not have many problems, like me, but you'll find out in time.

For future reference, always give it more than two days! (Bad wish! 😄)
 
Wish4TheNight

Wish4TheNight

Well-known member
Joined
Dec 6, 2020
Messages
110
Location
that pale blue dot
Well I've sure as hell been through worse... Mixed hypomania ending in a suicide attempt shortly after starting an AD. Mixed hypomania turning into psychosis followed by mania after starting another AD. And stress-induced psychosis after 2 years of stability on an AD.

This is peanuts compared to that.

It's just that the quetiapine really knocked me out and caused terrible side effects in the beginning. This feels like I'm not even on anything and I don't trust it. But you're right. I'm too impatient. :redface:
 
Wishbone

Wishbone

Well-known member
Joined
Apr 20, 2019
Messages
888
Location
England
Haha, maybe a little. Yeah I definitely felt the antipsychotics instantly too (well, the fatigue at least) and any time I take them as PRN, whatever I was feeling the day before definitely settles down; they're more instant like that it seems. The stabilisers seem to be much more like some kind of plumb weight sitting inside you keep you still; a quiet ever-present than you don't necessarily feel but notice over time.
 
Wish4TheNight

Wish4TheNight

Well-known member
Joined
Dec 6, 2020
Messages
110
Location
that pale blue dot
I definitely agree to that. Lithium didn't cause any side effects at first and took a month to work. Then came the side effects, slowly creeping in. Then it stopped working.
I so so so so hope Depakote will work and will continue to work.
I thank the universe every day though for my sleeping pills because if I wouldn't have those, this state I'm in would turn bad very quickly. The psychosis happened after 5 days on Prozac and with no sleep.
I'm so scared it'll happen again.
 
Wish4TheNight

Wish4TheNight

Well-known member
Joined
Dec 6, 2020
Messages
110
Location
that pale blue dot
Psychiatrists kept putting me on ADs. "The more side effects, the better they'll work," one of them said.
"You're not getting psychotic again, this is just how you react to stress," another one said. Because of the personality disorder, the borderline traits in particular.
I now finally have a psychiatrist who believes I'm bipolar. Well she actually believes it even stronger than I do myself.
 
K

keith74

Well-known member
Joined
Sep 14, 2020
Messages
345
Location
Canada
Depakote (like most mood stabilizers) can take a few weeks to really kick in. However, Depakote does have a good track record of helping alleviate symptoms with acute mania in a few days at high doses (1500+mg). 300mg is considered a pretty low dose. But that is from the perspective of treating standard mania vs helping with mixed modes.
 
S

SFGuy

Active member
Joined
Mar 28, 2021
Messages
26
Location
California
I was lucky. My doc started me off with a high dose and I felt my daily 2:00 hypomania ease a bit the day after the first dose. It took weeks and increased doses to get the full benefit. The other effects were more gradual. It's easy to see them when I look back, but I wasn't aware of them as they were happening. Even though it's the most important med I take, I know it doesn't work for everybody.
 

Similar threads

Top